ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1515

Hydralazine-Induced ANCA Vasculitis and Lupus Nephritis

Session Information

Category: Glomerular Diseases

  • 1202 Glomerular Diseases: Immunology and Inflammation

Authors

  • Ashoka, Ankita, Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Vahdani, Golnaz, Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Albasha, Waseem, Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Bracamonte, Erika R., Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Subramanian, Preethi, Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Mansour, Iyad S. M., Banner University Medical Center Tuscon, Tucson, Arizona, United States
  • Yau, Amy, Banner University Medical Center Tuscon, Tucson, Arizona, United States
Introduction

Hydralazine is a common antihypertensive drug, but drug induced glomerulonephritis (DI-GN) is observed in 5-10% of the population on hydralazine after three years of therapy. We present a case of rapidly progressive glomerulonephritis due to hydralazine.

Case Description

65-year-old female with a history of hypertension, diabetes mellitus, and chronic kidney disease presented for altered mental status. Her serum creatinine (SCr) three months and two years prior were 2.3 mg/dl and 0.9mg/dl respectively. On presentation, her SCr was 12.7 mg/dL, and she was started on hemodialysis. During her hospitalization, she had persistent hemoptysis with worsening dyspnea, skin rash, and oral ulcers (Fig 1, 2). Work up revealed hematuria, low complement levels, positive histone antibody and ANCA titers, and negative double stranded DNA antibody (Table 1). Skin biopsy showed small and medium vessel vasculitis. Kidney biopsy revealed class 3 and 5 lupus nephritis with full house immunofluorescence staining and active cellular crescents (Fig 3).

Review of her medications included hydralazine 25 mg three times a day for three years, and she was diagnosed with hydralazine induced glomerulonephritis and systemic vasculitis. She was given pulse steroids and cyclophosphamide with improvement in extrarenal manifestations, but no renal recovery.

Discussion

Hydralazine has been known to cause DI-GN since the 1950s, and it can manifest with features of pauci-immune glomerulonephritis and lupus nephritis. Drug induced vasculitis has a high incidence of renal involvement compared to drug induced systemic lupus erythematosus, however both entities have multiple auto-antibodies and ANCA positivity. The use of hydralazine has increased over the years due to trials demonstrating mortality benefit in heart failure. There is no consensus on the treatment, but discontinuing the offending agent, early diagnosis, and immunosuppressant therapy may result in favorable prognosis.

Table 1
Complement 3
Complement 4
Antinuclear antibody immunofluorescence and titer
Anti-histone antibody immunofluorescence
dsDNA Antibody
ANCA immunofluorescence
MPO
PR3
pANCA titer
76 mg/dL (90-180)
17 mg/dL (16-47)
Positive, titer of 1:320
Positive (8.9 U)
Negative
Positive
Positive
Negative
1:640